Frequent contributor Dave McGlasson called from the American Society for Clinical Laboratory Science annual meeting venue in San Diego. He has just heard this question from a colleague. “Can you use the chromogenic anti-Xa heparin assay when the specimen is hemolyzed or icteric?” Her concern arose from cases in which patients had been treated with Alteplase (TPA), causing hemolysis, and now there was an immediate need to measure the unfractionated heparin level to guide reversal.
Hemolysis and bilirubin definitely interfere in the chromogenic assay. Dave’s response was that the heparin could still be monitored using the PTT. George adds, given that the patient is presumably in the cardiac catheterization laboratory, the activated clotting time (ACT) assay may be the answer. George promised Dave to post the question here for your response.
Here is Dr. Kostousov’s hemolysis and bilirubin article, cited in his comment below.
Kostousov V, Nguyen K, Hundalani SG, Teruya J. The influence of free hemoglobin and bilirubin on heparin monitoring by activated partial thromboplastin time and anti-Xa assay. Arch Pathol Lab Med. 2014;138:1503–6.
Hi Ms Ziegler – are the
Hi, Ms. Ziegler: are the samples hemolyzed from RBC lysis or is the tPA causing an apparent hemolysis? If the tPA is causing an apparent hemolysis then perhaps the HIL check which is intended for RBC lysis-caused hemolysis may not be accurate for tPA color interference. Just a thought.
We have had at least 3
We have had at least 3 patients receive TPA and subsequent heparin testing. I once took before and after samples up to the unit as a show-and-tell as to why we couldn’t get results for them. These specimens were GROSSLY hemolyzed, though. We use the TOP550 from IL and are now blessed with pre-analytical hemoglobin/icterus/turbidity measurements that tell you if the sample is too hemolyzed. While the chromogenic anti-Xa assay has a lower threshold for hemolysis interference, the sample needs to be at least moderately hemolyzed before results are invalid.
I was present at Dave’s talk
I was present at Dave’s talk and the question was less about the tPA causing hemolysis but the drug itself being red in appearance which may produce a red color in the sample plasma being tested for anti-Xa. Dave and I both asked the individual we spoke with to clarify, as we were not aware of a situation where a person on heparin therapy undergoing anti-Xa monitoring would be receiving simultaneous tPA therapy. Maybe some other members of the factor could comment on this scenario.
Dr. Riley, could it be a patient given TPA in transit, then heparin while in the cardiac cath lab? Cardiologists hate this because of bleeding risk, but may have little choice.
Based on our experience,
Based on our experience, moderate hemolysis and hyperbilirubinemia only mildly affect the anti-Xa assay as well as the APTT. See: The influence of free hemoglobin and bilirubin on heparin monitoring by activated partial thromboplastin time and anti-Xa assay. http://www.archivesofpathology.org/doi/10.5858/arpa.2013-0572-OA?url_ver=Z39.88-2003.
In severe cases when the coagulation analyzer displays “Error,” anti-Xa activity in the specimen might be measured after dilution with NPP in 1:2 or 1:3 ratios.